Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

July 24, 2017Williamson County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 24, 2017, 3:03 PM CDT for Williamson County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 3:03 PM CDT (20:03 UTC)
Expired
Jul 24, 2017, 3:45 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 42 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:18 PM CDTTSTM WND DMG1 Ese Leander, TXLARGE TREE LIMB SNAPPED OFF A TREE. PICTURE SENT IN ON SOCIAL MEDIA.
Jul 24, 3:19 PM CDTHAIL 0.882 Se Leander, TXTRAINED SPOTTER REPORTS NICKEL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS84 KEWX 242003
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
303 PM CDT MON JUL 24 2017
 
TXZ173-242045-
Williamson TX-
303 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or near Cedar Park, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander, Brushy
Creek and Jollyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 9769 3048 9767 3048 9768 3046 9770
      3045 9783 3047 9785 3051 9786 3064 9786
TIME...MOT...LOC 2002Z 355DEG 9KT 3057 9778 

$$

BMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 24, 12:57 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 24, 12:57 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1257 PM CDT Mon Jul 24 2017

.UPDATE...
See below for the 18z aviation discussion...

&&

.AVIATION...
Currently VFR at all terminals as the morning low clouds that
produced MVFR conditions across the Interstate 35 terminals have
dissipated. A small band of showers across portions of San Saba,
Lampasas and Coryell counties is very slowly drifting southward
toward Austin. Convective allowing models/high-res guidance suggests
this band of showers may impact the Austin area between 21z and 00z,
so have mention of VCSH at AUS during this time period. It is
possible that daytime heating may allow for enough instability to
yield some thunderstorms that could produce some gusty outflows.
Further southern progress of these showers and storms is not
anticipated, thus San Antonio is expected to remain rain/storm free.
Low-clouds yielding MVFR cigs are expected to re-develop Tuesday
morning at the I-35 sites before recovering to VFR once more by late
morning/early afternoon Tuesday. Winds will remain out of the south
at around 10 knots, with prevailing winds flirting with 12+ knots
today and Tuesday afternoon at SAT/SSF/AUS. DRT is expected to
remain VFR for the entire forecast period with prevailing southeast
winds around 10-12 knots.

&&

PREV DISCUSSION... /ISSUED 407 AM CDT Mon Jul 24 2017/

SHORT TERM (Today through Tuesday)...

Elevated temperatures in the upper 90s and low 100s will continue to
combine with moderate humidity levels for heat index values ranging
from 104-108F both today and tomorrow. In addition, isolated to
perhaps scattered showers/storms will be probable across portions of
the Hill Country and I-35 corridor areas (north of Comal) eastward to
Lee County this morning and afternoon.

The mid to upper-level low over the northern Gulf is less
discernible this morning on water vapor imagery channels vs.
yesterday. However, a large thunderstorm complex was able to develop
due to a secondary shortwave trough over the Red River overnight on
the periphery of the H5 ridge centered over NM/CO. The initial
complex continues to dissipate but it has sent a rather large outflow
boundary southward that stretches from near San Angelo to Waco to
Lufkin, TX. This outflow is helping regenerate isolated showers
north of the region early this morning. Recent hi-res guidance is
indicating such isolated to scattered showers and a few storms could
be triggered over portions of the Hill Country to northern I-35
corridor areas this morning and through the afternoon due to this
stronger low-level convergence. Any stronger storm that forms will be
able to produce strong winds of 40-50 mph given DCAPE values >1300
J/Kg this afternoon. Activity is not expected to make it as far
south as yesterday. All activity will decrease through early evening
tonight.

For most of the region that will not receive rain, heat index values
will once again reach upwards of 104-108F for a few hours this
afternoon. Will continue to highlight this hazard with a special
weather statement and in the hazardous weather outlook.

Regarding Tuesday, the H5 ridge is expected to strengthen over north
Texas and this should limit shower activity to only the extreme far
east coastal plains due to sea-breeze activity. Another day of
104-108F heat indices is also expected.

LONG TERM (Wednesday through Sunday)...

Middle to late-week will remain well above normal temperature-wise
as upper 90s in the Hill Country and low to even sporadic mid 100s
occur across the region. A heat advisory may be needed for portions
of the area Thursday and Friday. A pattern shift is becoming more
likely over the weekend into early next week as a weak boundary
shifts through the region and potentially increasing rainfall
chances.

Models are in slight disagreement on the strength of the H5 ridge
through the mid- to late-week as the ECMWF indicates a slightly
stronger inverted trough on the south side of the ridge while the
GFS is precip free and reflects a shallower shortwave trough
inflection. While some sea-breeze activity will be possible each day,
limited to no rain is expected for a vast majority of the region. As
moisture soil moisutre levels continue to drop, temperatures should
be able to inch up as well with 98-105F being likely Thursday and
Friday.

Going into the weekend, GFS/ECMWF diverge on timing of a stronger
longwave trough over the eastern CONUS that will result in the
pattern change for the region. Deeper northerly flow looks to occur
with the backdoor front over the weekend. However, no cooler air is
behind the boundary and elevated temperatures look to continue. The
only positive of this boundary will be the extra convergence it may
provide to aid in more scattered shower generation. Have introduced
low-end rain chances for portions of the weekend and will need to
refine these values as details of the boundary evolve through the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77 100  78 100  77 /  20  10  -   10  -
Austin Bergstrom Intl Airport  76  99  77 100  76 /  20  10  -   20  -
New Braunfels Muni Airport     75  99  76 100  75 /  10  10  -   10  -
Burnet Muni Airport            74  97  75  98  75 /  30  10  -   10  -
Del Rio Intl Airport           78 101  78 100  78 /  -   10  -   10  -
Georgetown Muni Airport        76  99  77 100  76 /  30  10  -   10  -
Hondo Muni Airport             76 101  75 101  75 /  10  10  -   10  -
San Marcos Muni Airport        76  98  76  99  76 /  10  10  -   20  -
La Grange - Fayette Regional   76  99  77  99  76 /  10  10  -   20  10
San Antonio Intl Airport       77 101  77 100  77 /  10  10  -   10  -
Stinson Muni Airport           77  99  76 100  76 /  10  10  -   10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...Runyen
Public Service/Data Collection...33
Hazardous weather outlook, Jul 24, 10:53 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1053 AM CDT Mon Jul 24 2017

TXZ171>173-183>194-202>209-217>225-228-251600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1053 AM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms will occur this afternoon and evening
across Central Texas and portions of the Hill Country, or
generally near and north of US Highway 290. A few storms could
produce gusty winds up to 50 mph and pea sized hail.

Above normal temperatures and relatively humid conditions will
result in elevated heat index values of 104 to 108 this afternoon
along and east of the Interstate 35 corridor. Please stay hydrated
and take frequent breaks while working outside this afternoon.

Elevated fire weather conditions are possible today south and west
of a Del Rio to San Antonio to Pleasanton line. Minimum RH values
will dip into the mid 20s and winds could gust up to 20 to 25 mph
this afternoon and evening. Fuels remain dry across the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Afternoon heat index values of 104 to 108 will be possible along
and east of the Interstate 35 corridor over the next several days.
A Heat Advisory may be needed for portions of South Central Texas
later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 24, 1:38 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
138 PM CDT MON JUL 24 2017

TXZ172-241930-
Burnet TX-
138 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 230
PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Burnet. This storm was nearly stationary, but moving very
slowly to the south.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet and Lake Victor.

LAT...LON 3092 9829 3091 9810 3071 9811 3073 9835
TIME...MOT...LOC 1837Z 006DEG 4KT 3083 9822

BMW
Special weather statement, Jul 24, 1:52 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
152 PM CDT MON JUL 24 2017

TXZ172-241930-
Burnet TX-
152 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL
230 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Burnet. This storm was nearly stationary, moving very
slowly to the south.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burnet and Lake Victor.

LAT...LON 3092 9829 3091 9813 3071 9815 3073 9835
TIME...MOT...LOC 1851Z 016DEG 4KT 3083 9822

BMW
Special weather statement, Jul 24, 2:54 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
254 PM CDT MON JUL 24 2017

TXZ171-242045-
Llano TX-
254 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO COUNTY UNTIL
345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, or 7 miles west of Kingsland, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsland and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 9864 3075 9850 3056 9847 3056 9865
TIME...MOT...LOC 1954Z 001DEG 9KT 3068 9857

BMW
Special weather statement, Jul 24, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
303 PM CDT MON JUL 24 2017

TXZ173-242045-
Williamson TX-
303 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or near Cedar Park, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander, Brushy
Creek and Jollyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 9769 3048 9767 3048 9768 3046 9770
      3045 9783 3047 9785 3051 9786 3064 9786
TIME...MOT...LOC 2002Z 355DEG 9KT 3057 9778

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:38 PM CDTSpecial Weather StatementEWXBurnet52 min
Jul 24, 1:52 PM CDTSpecial Weather StatementEWXBurnet38 min
Jul 24, 2:54 PM CDTSpecial Weather StatementEWXLlano51 min
Jul 24, 3:16 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson44 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.